Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 29, 2017, 5:02 PM MDT for McKinley County, New Mexico. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2017, 5:02 PM MDT (23:02 UTC)
- Expired
- Jul 29, 2017, 6:30 PM MDT
- In force
- 88 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County McKinley County, NM
The radar
The Albuquerque radar (KABX), 173 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384
WGUS55 KABQ 292302
FFWABQ
NMC031-300030-
/O.NEW.KABQ.FF.W.0016.170729T2302Z-170730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
502 PM MDT SAT JUL 29 2017
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Northwestern McKinley County in west central New Mexico...
* Until 630 PM MDT.
* At 459 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. A quick 1 to 2 inches of
rainfall is likely with these storms. Flash flooding is expected
to begin shortly, especially along reservation route 9 near Coyote
Canyon, as well as state road 566 around Church Rock.
* Some locations that will experience flooding include...
Northeastern Gallup, Brimhall Nizhoni, Church Rock, Red Rock,
Coyote Canyon and Twin Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3579 10856 3548 10849 3547 10860 3569 10865
3568 10875 3577 10877
$$
Guyer3 follow-up statements
678
WGUS75 KABQ 292329
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
529 PM MDT SAT JUL 29 2017
NMC031-300030-
/O.CON.KABQ.FF.W.0016.000000T0000Z-170730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKinley-
529 PM MDT SAT JUL 29 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHWESTERN MCKINLEY COUNTY...
At 528 PM MDT, Doppler radar indicated heavy rainfall has ended over
the warned area. Ongoing flash flooding is still expected around
Coyote Canyon and immediately northeast of Church Rock.
Some locations that will experience flooding include...
Northeastern Gallup, Brimhall Nizhoni, Church Rock, Red Rock, Coyote
Canyon and Twin Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3579 10856 3548 10849 3547 10860 3569 10865
3568 10875 3577 10877
$$
Guyer536
WGUS75 KABQ 300006
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
606 PM MDT SAT JUL 29 2017
NMC031-300030-
/O.CON.KABQ.FF.W.0016.000000T0000Z-170730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKinley-
606 PM MDT SAT JUL 29 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHWESTERN MCKINLEY COUNTY...
At 604 PM MDT, emergency management reported state highway 118 has
been closed between Church Rock and Wingate due to flooding. Flash
flooding will slowly subside through the evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3579 10856 3548 10849 3547 10860 3569 10865
3568 10875 3577 10877
$$
Guyer138
WGUS75 KABQ 300026
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
626 PM MDT SAT JUL 29 2017
NMC031-300035-
/O.EXP.KABQ.FF.W.0016.000000T0000Z-170730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKinley-
626 PM MDT SAT JUL 29 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN MCKINLEY COUNTY WILL
EXPIRE AT 630 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures,
including state highway 118 between Church Rock and Wingate.
LAT...LON 3579 10856 3548 10849 3547 10860 3569 10865
3568 10875 3577 10877
$$
GuyerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:10 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 29, 3:10 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 310 PM MDT Sat Jul 29 2017 .SYNOPSIS... Scattered showers and thunderstorms will continue across much of central and western New Mexico this evening. A backdoor front is forecast to drop into far northeast New Mexico tonight, becoming a trigger for storms across the northeast and east-central plains Sunday afternoon and evening. Scattered to numerous thunderstorms are forecast elsewhere Sunday. The active weather pattern will continue into next week as more surface fronts drop in from the northeast. && .DISCUSSION... West TX upper high centroid seems to have become the dominant circulation today. Deformation (atmospheric stretching) between the west TX circulation and a second upper high center over NV helping to get storms going over much of western and central NM early this afternoon. A boundary stalled across the east-central plains is providing a focus for storms there. A better shot at storms for the ABQ metro this afternoon/evening compared with yesterday given storms already firing up just east of La Joya and Bernardo and plenty of storms to the west. Deformation/vort lobe over northwest NM and southern CO results in a cluster of storms or possible MCV over southeast CO later this evening and overnight. The rain cooled air from these thunderstorms generates a meso high and backdoor boundary over northeast NM, setting the stage for Sunday and Monday. This boundary is forecast to be a focus for storm development Sunday afternoon and evening across northeast and east- central areas while scattered to numerous cells pop up over central and western areas. Additionally, the west TX portion of the upper high circulation is forecast to move west over central NM Sunday, decreasing storm steering flow and increasing heavy rain potential. Active pattern continues Monday with the above mentioned boundary remaining a focus across eastern NM and western and central areas remaining active with help from winds aloft switching direction. North winds aloft develop over northern NM late-day Monday as the upper high over the Great Basin takes over. Lowered precip chances some Tuesday given the drier air aloft that is forecast to move in from the north. Southwest mountains looking like the favored area for storms Tuesday afternoon and evening. ECMWF still continues to show Wednesday as the down day for the week as dry air aloft wraps around upper high but the GFS still generating plenty of convection. Both models agree that another backdoor boundary/front moves in Wednesday night or Thursday, resulting in an increase in convection once again for the latter half of the work week. 33 && .FIRE WEATHER... Storms and chances for wetting rain have ticked up slightly this afternoon compared to yesterday and are favoring central and western portions of New Mexico, although isolated wetting storms have also popped-up near Interstate 40 across the East Central Plains. Good chances for wetting rain will continue into the evening hours then gradually diminish overnight. PWATs will continue an uptrend through Monday, with increasing chances for wetting/soaking rains. This is especially true across the northeast quarter where an outflow reinforced backdoor front will drop down late Sunday into Monday. Good to excellent humidity recovery looks to continue for the foreseeable future. Latest medium range model solutions transition to a northerly flow regime with the upper high centered over the Great Basin by mid week. This will allow a backdoor front or two to move down and recharge moisture westward, with continued good chances for wetting rain. Daytime temperatures will be below normal under this northerly flow pattern. Interestingly, the latest medium range model solutions also break-down the upper high toward the end of next weekend and into the week of the 7th, with a return of the westerlies although with plenty of moisture for daily rounds of storms. 11 && .AVIATION... 18Z TAF CYCLE MVFR cigs diminishing near KGUP late this morning. Otherwise, VFR conditions prevail and are forecast to persist outside of scattered showers and storms this afternoon/evening. Short-lived MVFR conditions are likely with storms today. MVFR cigs may develop early Sunday morning at KTCC and possibly KGUP, but forecaster confidence too low to include in TAFs. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 64 88 64 88 / 20 40 30 20 Dulce........................... 55 81 55 81 / 50 60 40 60 Cuba............................ 57 80 57 79 / 30 60 60 60 Gallup.......................... 58 83 58 82 / 30 60 40 30 El Morro........................ 55 79 55 78 / 50 70 60 50 Grants.......................... 57 84 58 84 / 40 50 60 50 Quemado......................... 57 79 57 79 / 60 70 50 50 Glenwood........................ 63 86 64 85 / 50 40 30 40 Chama........................... 52 78 51 76 / 40 70 60 70 Los Alamos...................... 59 81 59 78 / 30 50 60 50 Pecos........................... 58 79 57 77 / 20 70 60 70 Cerro/Questa.................... 53 75 53 73 / 40 70 60 70 Red River....................... 48 67 47 65 / 40 80 60 70 Angel Fire...................... 50 71 50 70 / 60 70 60 70 Taos............................ 55 80 54 79 / 30 50 50 60 Mora............................ 55 75 54 71 / 30 70 70 60 Espanola........................ 63 87 62 84 / 20 30 50 30 Santa Fe........................ 60 82 60 79 / 30 50 60 60 Santa Fe Airport................ 61 86 60 84 / 20 40 60 40 Albuquerque Foothills........... 64 88 64 86 / 30 30 40 40 Albuquerque Heights............. 67 89 66 87 / 20 20 30 30 Albuquerque Valley.............. 63 91 63 89 / 20 20 30 30 Albuquerque West Mesa........... 66 90 66 88 / 20 20 40 30 Los Lunas....................... 61 93 62 91 / 20 20 30 30 Rio Rancho...................... 66 90 65 87 / 20 30 40 30 Socorro......................... 67 91 67 89 / 20 20 40 30 Sandia Park/Cedar Crest......... 60 83 60 80 / 30 60 60 50 Tijeras......................... 58 86 59 83 / 30 60 50 40 Moriarty/Estancia............... 57 86 57 84 / 20 40 40 30 Clines Corners.................. 59 84 58 82 / 20 50 40 40 Gran Quivira.................... 61 86 61 84 / 20 40 20 40 Carrizozo....................... 63 88 64 86 / 20 30 20 20 Ruidoso......................... 58 82 58 80 / 30 40 30 60 Capulin......................... 58 77 56 75 / 30 70 60 50 Raton........................... 57 82 57 81 / 20 70 60 50 Springer........................ 60 84 59 79 / 10 50 60 50 Las Vegas....................... 56 81 56 77 / 10 40 70 50 Clayton......................... 63 83 61 78 / 20 50 60 50 Roy............................. 62 84 60 77 / 10 30 70 60 Conchas......................... 68 93 68 84 / 5 20 70 60 Santa Rosa...................... 65 93 65 87 / 5 20 60 40 Tucumcari....................... 69 96 68 88 / 5 20 70 50 Clovis.......................... 67 91 66 85 / 5 10 60 40 Portales........................ 68 91 68 85 / 5 10 60 40 Fort Sumner..................... 68 92 68 87 / 5 10 50 40 Roswell......................... 70 98 70 94 / 5 5 30 20 Picacho......................... 64 90 66 87 / 5 20 20 40 Elk............................. 61 85 62 83 / 20 20 20 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous weather outlook, Jul 29, 3:36 AM MDT, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 336 AM MDT Sat Jul 29 2017 NMZ501>540-301000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 336 AM MDT Sat Jul 29 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rainfall is possible across western and central New Mexico this afternoon, where localized areas of flash flooding may occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday Localized areas of heavy rainfall remains possible on Sunday across western, central and northeast New Mexico. Storm coverage will increase on Monday and Tuesday, as will available moisture. Flash flooding will be possible nearly area wide. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and flash flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, Jul 29, 1:40 PM MDT, 3 hours 22 minutes before
Special Weather Statement National Weather Service Albuquerque NM 140 PM MDT SAT JUL 29 2017 NMZ506-508-292015- Southwest Mountains-West Central Mountains- 140 PM MDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO AND NORTHEASTERN CATRON COUNTIES UNTIL 215 PM MDT... At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles northeast of Datil, moving northwest at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of northwestern Socorro and northeastern Catron Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3445 10755 3434 10766 3442 10783 3458 10769 TIME...MOT...LOC 1940Z 130DEG 5KT 3443 10766 Guyer
Special weather statement, Jul 29, 1:51 PM MDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
151 PM MDT SAT JUL 29 2017
NMZ534-292015-
Quay County-
151 PM MDT SAT JUL 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
215 PM MDT...
At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glenrio, or 32 miles south of Nara Visa, moving northeast at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Glenrio and Bard.
This includes Interstate 40 between Mile Markers 361 and 373.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3503 10306 3511 10326 3533 10319 3527 10304
3505 10304
TIME...MOT...LOC 1951Z 207DEG 6KT 3514 10313
GuyerThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:00 PM MDT | Areal Flood Advisory | ABQ | San Juan | 2 hr |
| Jul 28, 6:07 PM MDT | Areal Flood Advisory | ABQ | Catron | 113 min |
| Jul 28, 6:45 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Torrance | 2 hr |
| Jul 28, 7:08 PM MDT | Areal Flood Advisory | ABQ | McKinley, Sandoval, San Juan | 112 min |
| Jul 28, 8:46 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 3 hr |
| Jul 28, 9:49 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 116 min |
| Jul 29, 1:10 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 80 min |
| Jul 29, 1:40 PM MDT | Special Weather Statement | ABQ | 35 min | |
| Jul 29, 1:51 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
| Jul 29, 1:57 PM MDT | Areal Flood Advisory | ABQ | McKinley | 2 hr |
| Jul 29, 2:21 PM MDT | Areal Flood Advisory | ABQ | Cibola, Socorro, Valencia | 114 min |
| Jul 29, 2:49 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 116 min |
| Jul 29, 3:03 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 117 min |
| Jul 29, 3:17 PM MDT | Areal Flood Advisory | ABQ | Cibola | 118 min |
| Jul 29, 4:10 PM MDT | Areal Flood Advisory | ABQ | McKinley | 2 hr |
| Jul 29, 4:22 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 113 min |
| Jul 29, 4:38 PM MDT | Flash Flood Warning | ABQ | McKinley | 112 min |
| Jul 29, 4:42 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 93 min |
| Jul 29, 5:19 PM MDT | Special Weather Statement | ABQ | Catron | 26 min |
| Jul 29, 5:26 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 29, 5:38 PM MDT | Areal Flood Advisory | ABQ | Socorro | 82 min |
| Jul 29, 5:42 PM MDT | Areal Flood Advisory | ABQ | McKinley | 93 min |
| Jul 29, 5:52 PM MDT | Flash Flood Warning | ABQ | Catron | 113 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.